Connecticut, 2025

Damaging Winds in Connecticut, July 3, 2025

July 3, 2025 · NWS OKX · 12 events in 4 counties and zones

Deep layered troughing approached the area from the west along with a cold front at the surface. The area was able to destabilize ahead of the cold front to between 1000 and 1500 j/kg of MLCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$55,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Deep layered troughing approached the area from the west along with a cold front at the surface. The area was able to destabilize ahead of the cold front to between 1000 and 1500 j/kg of MLCAPE. The front sparked showers and thunderstorms and with 30 to 40 kt of Effective Bulk Shear available, many of the storms became strong to severe. Single cells and multi-cell clusters were able to produce damaging wind gusts in southern CT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 3, 2:28 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
328 PM EDT Thu Jul 3 2025

.SYNOPSIS...
A cold front approaches and passes this afternoon into evening.
High pressure builds in behind the front tonight through Friday
night. High pressure remains in control through Sunday. A cold
front approaches from the Great Lakes on Monday, passing slowly
across the area Tuesday or even stalling in close proximity into
midweek.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
*Severe Thunderstorm Watch in effect for the entire area
 through 10PM.

The environment this afternoon remains primed for the potential
for severe thunderstorms. A well-mixed lower atmosphere under
mostly clear skies is allowing for ample surface heating. While
the deep mixing is allowing for a localized lowering of surface
moisture, a subtle shift in the wind from a WNW to a WSW flow
later this afternoon should allow for dew points to increase a
few degrees. Ample cool air aloft with the approach of an upper
level trough and a strong mid-level shortwave is allowing for
both moderate instability and an increasing source of synoptic
lift. Relatively strong mid and upper level flow is allowing
for shear on the order of 30-40kt this afternoon. The
combination of sufficient shear, moderate instability, and
strong synoptic forcing brings the potential for severe
thunderstorms this afternoon.

A relatively dry BL and mid-levels means that as storms develop
or approach from the west, strong to damaging wind gusts may
develop as rain-cooled air descends from any storm. This
remains the primary threat for any storms this afternoon and
evening with a secondary threat of large hail and heavy
rainfall. Despite heavy rainfall in thunderstorms, the speed at
which they will be moving should limit hydrologic issues and
any flooding threat should be fairly localized outside of any
training storms. As the sun sets and surface heating diminishes,
the intensity and ability for storms to maintain themselves
should fairly quickly weaken.

The mid-level shortwave forcing the convection this afternoon
slides overhead tonight pushing a surface cold front through.
Skies will become generally clear with NW flow brining in drier
air. Lows tonight will be in the 60s for much of the area with
some spots in the Lower Hudson Valley may drop into the upper
50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
*Ideal conditions are expected for Independence Day
 celebrations.

The upper-level trough axis shifts east on Friday and completely
exits east by Friday night. At the same time, an upper-level
ridge builds in from the west. At the surface, high pressure
builds in from the west Friday into Friday night, passing east
offshore.

As high pressure builds in, skies should remain mostly clear
with ample surface heating. The upper level trough still
generally over the area will limit the rising of surface
temperatures, though highs will still be seasonable, generally
in the low to middle 80s. Long Island and the NYC Metro may
actually rise into the upper 80s under a light NW flow. Lows
Friday night will be in the 60s, with interior areas possibly
dropping into the upper 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Key Points:

* A predominately dry weekend with increasing warmth and humidity
  through Monday.

* Unsettled conditions return Monday through Wednesday, with
 shower/thunderstorm chances each day.

The NBM was largely followed with this update with no major changes.

Good model agreement on the synoptic pattern to start the period,
with upper ridging/rising heights Saturday and Sunday. Attendant
southerly flow with sfc high pressure to the southwest will continue
to advect a more warm and humid airmass into the region, peaking on
Monday (h85 temperatures 16-18C), which would yield sfc temperatures
in the low 90s, especially away from coastal areas. There is some
question as to the amount of cloud cover that will be present, which
may inhibit heating a bit and thus the high temperatures.

Those clouds appear to be in association with a stream of moisture
advecting north into the area from an upper low off the mid-atlantic
coast. Guidance is more varied on the evolution of this system, and
its possible interaction with an upper shortwave and cold front
moving in from the Great Lakes region on Tuesday. A period of
showers and thunderstorms is thus likely Tuesday afternoon, with the
frontal boundary stalling south of the area into Wednesday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front approaches this afternoon and moves across the area
this evening.

Mainly VFR. TSRA possible late afternoon and early evening, mainly
20Z to 00Z Fri. Any TSRA could produce brief IFR conditions and
could contain strong, gusty winds along with a wind shift to the NW-
N. A few storms could contain wind gusts around 50 kt. A few showers
may linger an hour or two behind the cold front passage.

W-WSW winds this afternoon away from the immediate coastal terminals
with wind speeds around 10 kt and gusts up to 20 kt.  SSW winds 10-
13 kt expected at KJFK, KISP, KBDR, and KGON this afternoon. Winds
may start to shift towards the W where the sea breeze has occurred
late in the afternoon before becoming NW this evening with the cold
front passage. Wind speeds weaken overnight and become light and
variable at most sites. NW winds increase Friday morning, becoming
around 10 kt in the afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Wind direction may vary from 230 to 270 at KEWR and KTEB through
23z.

Sea breeze could briefly pass across KLGA 21-22z with winds
varying between 210-230.

Timing of TSRA may be off by an hour or two. A few storms may
contain gusts around 50 kt along with a wind shift to the NW-N
possible with any TSRA.

A few showers may linger after 00z, but should have limited impact
on ceilings and visibilities.

.OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY...

Friday Afternoon: VFR. Occasional NW wind gusts G15-18 kt possible.

Friday night through Saturday night: VFR.

Sunday: VFR. SSW gusts up to 20 kt possible Sunday afternoon.

Monday-Tuesday: Mainly VFR. Chance of afternoon and evening showers
and thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA conditions are expected on all waters under a weak pressure
gradient through Friday night. Tstms may pose a hazard of strong
winds, lightning, heavy rain, and locally rough seas this
afternoon and this evening.

Sub-SCA conditions are expected this weekend into early next week.
Southerly flow on the ocean waters Sunday into Monday will feature
G15-20kt with seas generally around 3 ft, possibly as 4 ft late
Monday.

&&

.HYDROLOGY...
No widespread hydrologic impacts anticipated through the middle
of next week.

&&

.TIDES/COASTAL FLOODING...
A lingering southerly swell of 2-3 ft 6-7s will produce a moderate
rip current risk on Thursday, and low on Friday. Surf looks to be
around 2-3 ft Thursday and around 2 ft on Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DBR/MW
NEAR TERM...MW
SHORT TERM...MW
LONG TERM...DBR
AVIATION...DS
MARINE...DBR/MW
HYDROLOGY...DBR/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 3, 12:41 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
141 PM EDT Thu Jul 3 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
141 PM EDT Thu Jul 3 2025

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-041745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
141 PM EDT Thu Jul 3 2025

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-041745-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
141 PM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 3, 3:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service New York NY
448 PM EDT Thu Jul 3 2025

NJZ002-NYZ067-032130-
Western Passaic NJ-Orange NY-
448 PM EDT Thu Jul 3 2025

...STRONG THUNDERSTORMS WILL IMPACT ORANGE COUNTY THROUGH 530 PM
EDT...

At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grahamsville to Hurleyville to near
Maplewood to Eldred to Lackawaxen. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newburgh, Middletown, Port Jervis, Monroe, Walden, Warwick, Goshen,
Howells, New Windsor, Gardnertown, Chester, Montgomery, Greenwood
Lake, Florida, and Harriman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern New Jersey...and southeastern New York.

&&

LAT...LON 4150 7448 4157 7442 4163 7426 4160 7425
      4158 7413 4161 7413 4161 7407 4158 7405
      4159 7396 4139 7406 4129 7414 4120 7426
      4110 7449 4121 7437 4136 7469 4140 7474
      4143 7474 4143 7476 4149 7476
TIME...MOT...LOC 2047Z 305DEG 34KT 4189 7460 4172 7468 4163 7477 4154
7488 4148 7503

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DW
Special weather statement, Jul 3, 4:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service New York NY
524 PM EDT Thu Jul 3 2025

CTZ005-009-032200-
Northern Fairfield CT-Southern Fairfield CT-
524 PM EDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FAIRFIELD COUNTY THROUGH
600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgefield, or 8 miles south of Danbury, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Bridgeport, Danbury, Shelton, Newtown, Fairfield, Stratford,
Trumbull, Westport, Ridgefield, Monroe, Bethel, Wilton, Weston,
Redding, and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Connecticut...and southeastern New York.

&&

LAT...LON 4131 7310 4116 7317 4112 7323 4121 7349
      4122 7348 4130 7355 4138 7353
TIME...MOT...LOC 2123Z 287DEG 23KT 4128 7348

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DW
Local storm report, Jul 3, 4:28 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
528 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     4 NNW Scotchtown        41.53N 74.40W
07/03/2025                   Orange             NY   Fire Dept/Rescue

            Tree and wires down and on fire on Arnott
            Lane at Goshen Turnpike.

&&
Local storm report, Jul 3, 4:42 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
542 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Tstm Wnd Dmg     1 S Goshen              41.39N 74.33W
07/03/2025                   Orange             NY   Law Enforcement

            Tree and wires down.

&&
Local storm report, Jul 3, 4:43 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
543 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Tstm Wnd Dmg     1 NNE Chester           41.37N 74.27W
07/03/2025                   Orange             NY   Law Enforcement

            Tree on wires.

&&

The radar

The Brookhaven radar (KOKX), 55 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 3, 4:45 PM EST
Where
Fairfield County, 1.7 mi WNW of Long Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.260, -73.250

Large tree and power lines down on Merrimac Drive.

Thunderstorm Wind, Fairfield

When
July 3, 4:50 PM EST
Where
Fairfield County, 0.86 mi NW of Nichols
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.240, -73.180

Tree down on vehicle with occupants inside on White Plains Road at Merritt Parkway. One injury reported.

Thunderstorm Wind, New Haven

When
July 3, 4:54 PM EST
Where
New Haven County, 0.86 mi NW of Forest Hgts
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.240, -73.060

Broadcast media reports wires and trees down across Milford.

Thunderstorm Wind, New Haven

When
July 3, 5:15 PM EST
Where
New Haven County, Guilford
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
41.280, -72.680

Multiple streets closed due to downed trees and wires throughout town including Durham Road, Nortontown Road, Moose Hill Road, and South Fair Street.

Thunderstorm Wind, New Haven

When
July 3, 5:20 PM EST
Where
New Haven County, Madison
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
41.280, -72.600

Multiple roads closed due to trees and power lines down in Madison including East Wharf Road near Fence Creek, Warpas Road between Amber Trail and Godman Road and Maplewood Road at Route 1.

Thunderstorm Wind, New Haven

When
July 3, 5:26 PM EST
Where
New Haven County, 2.08 mi SW of Middlebury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.500, -73.150

CT DOT reports tree down on roadway at CT 188 and Benson Rd.

Thunderstorm Wind, Fairfield

When
July 3, 5:28 PM EST
Where
Fairfield County, 0.86 mi SE of South Wilton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.160, -73.410

Tree down on wires and blocking road on Bayne Street.

Thunderstorm Wind, Fairfield

When
July 3, 5:30 PM EST
Where
Fairfield County, 1.73 mi NE of Westport
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
41.170, -73.350

Multiple trees and wires down around Westport causing power outages.

Thunderstorm Wind, Middlesex

When
July 3, 5:40 PM EST
Where
Middlesex County, 2.79 mi SE of Killingworth
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.324, -72.529

Several pictures of snapped and downed trees in yard off Ben Merrill Road in Clinton CT.

Thunderstorm Wind, Middlesex

When
July 3, 5:55 PM EST
Where
Middlesex County, 1.48 mi NNE of Killingworth
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.370, -72.560

Power poles and trees down across several roads in Killingworth.

Thunderstorm Wind, Middlesex

When
July 3, 5:58 PM EST
Where
Middlesex County, 0.52 mi W of Deep River
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.380, -72.440

Several trees and wires down in Deep River.

Thunderstorm Wind, New London

When
July 3, 6:02 PM EST
Where
New London County, 1.48 mi SSW of Hamburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.360, -72.360

Trees and wires down in Essex, Lyme, and Old Lyme.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272607, 1272605, 1272608, 1272609, 1272612, 1272613, 1272614, 1272616, 1276648, 1272618, 1272619, 1272620.